Alert archive / Idaho / High Wind Warnings in 2020

High Wind Warning 1, NWS Boise, ID

February 23, 202014 counties in Idaho; Baker County, Malheur County, Oregon

NWS Boise, ID issued this high wind warning at Feb 23, 2020, 3:34 PM MST for 14 counties in Idaho; Baker County, Malheur County, Oregon. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 3:34 PM MST (22:34 UTC)
Expired
Feb 23, 2020, 11:00 PM MST
In force
7 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Adams County, ID, Boise County, ID, Camas County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID, Valley County, ID, Washington County, ID, Baker County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 26 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at Feb 23, 2:43 PM MST, 51 minutes earlier.

Area forecast discussion, Feb 23, 2:43 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Boise ID
243 PM MST Sun Feb 23 2020

.SHORT TERM...Tonight through Tuesday night...A strong cold front
will move through the area this afternoon and evening, bringing
showers and strong winds. A wind advisory has been issued for
Harney County where the longest duration of strong winds will
occur. However, strong showers are expected to develop along and
just behind the front and these could be short-duration wind gusts
to 50 mph. The front is expected to move through Baker City around
2 pm PST, Ontario/McCall/Burns around 5 pm MST, Boise Metro area
and Idaho City around 6 pm MST, Mountain Home by 7 pm MST, and
Twin Falls/Jerome around 9 pm MST. The air behind the front is not
all that cold, but will bring temps back down just below normal
Monday and Tuesday. Snow will occur above around 4500 feet, with
1-3 inches expected tonight. Snow showers will linger in the West
Central Mountains Monday, but no appreciable additional
accumulations are forecast.

.LONG TERM...Wednesday through Sunday...A weak disturbance amid
the northwest flow aloft may stir up some light snow showers over
the West Central Idaho Mountains on Wednesday. Otherwise, an upper
ridge will continue to build into the region through Friday. Dry
and mild conditions will persist as temperatures climb nearly 10
degrees above normal by Friday. In the Treasure Valley, daytime
temperatures on Friday are expected to be just shy of 60 degrees
under clear skies. The next system approaches on Saturday, forcing
southwesterly flow aloft that will lower temperatures roughly 5
degrees. Widespread precipitation will enter the region on Sunday
with snow levels averaging between 3500-4500 ft MSL.

&&

.AVIATION...Mostly VFR with areas of MVFR and local IFR with
mountain obscuration associated with a cold front crossing the
region. Showers continuing this afternoon across Baker County
Oregon and the Central Idaho mountains with snow levels 3000-4000
ft MSL. Scattered showers spreading south across SW Idaho
following the front this evening, with snow levels 3500-4500 ft
MSL. Most showers across SW Idaho ending by 24/06z, with showers
and mountain obscuration continuing over the West Central
mountains overnight. Surface winds: generally W to NW 10-20 kts
behind the cold front with gusts up to 35 kts. Winds aloft at 10k
feet MSL: W 35-55 kts, becoming NW after 24/06z.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Wind Advisory until 7 PM PST this evening ORZ061.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....MC
AVIATION.....AL

In the hours before

Special weather statement, Feb 23, 2:56 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Boise ID
256 PM MST Sun Feb 23 2020

IDZ011>016-028>030-033-ORZ062>064-240415-
West Central Mountains-Lower Treasure Valley ID-Boise Mountains-
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Camas Prairie-Owyhee Mountains-Southern Twin Falls County-
Upper Weiser River-Baker County-Malheur County-
Oregon Lower Treasure Valley-
Including the cities of McCall, Cascade, Nampa, Caldwell,
Idaho City, Lowman, Garden Valley, Pine, Boise, Mountain Home,
Grasmere, Riddle, Murphy Hot Springs, Twin Falls, Jerome,
Fairfield, Silver City, Hollister, Rogerson, Council, Cambridge,
Midvale, Baker, Malheur City, Ontario, and Nyssa
256 PM MST Sun Feb 23 2020 /156 PM PST Sun Feb 23 2020/

...STRONG WINDS WITH SHOWERS ALONG AND JUST BEHIND A COLD
FRONT...

A cold front will move through the area this afternoon and
tonight, bringing a brief period of showers and strong gusty
winds along and just behind the front. Wind gusts to 50 mph are
possible with the stronger showers, with gusts to 40 mph expected
elsewhere. Snow will occur above around 4500 ft, with rain below.
The stronger showers will contain graupel, which is often mistaken
for hail. Graupel is softer, while hail is solid ice. The front
will move through Baker City by 2:30 pm PST, Ontario/McCall/Burns
around 5 pm MST, Boise Metro area and Idaho City around 6 pm MST,
Mountain Home by 7 pm MST, and Twin Falls/Jerome around 9 pm MST.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:18 PM MSTWind AdvisoryBOIBoise, Camas, Elmore, Owyhee, Twin Falls9 hr

Nearby

High Wind Warnings in Idaho, 2020High Wind Warnings in Oregon, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.